Florida, 2023Tornadoes in Florida, April 21, 2023
April 21, 2023 · NWS MFL · 2 events in 2 counties and zones
Moist easterly winds generated showers and thunderstorms over the near-shore Atlantic waters of SE Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist easterly winds generated showers and thunderstorms over the near-shore Atlantic waters of SE Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 21, 6:36 AM EST, 2 hours earlier.
Area forecast discussion, Apr 21, 6:36 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Miami FL
736 AM EDT Fri Apr 21 2023
...New AVIATION...
.SHORT TERM...
(Today through Saturday)
Issued at 229 AM EDT Fri Apr 21 2023
High pressure in the Western Atlantic continues to weaken and push
further out to sea, opening up an opportunity for the Gulf Breeze to
return on Friday. This in combination with the Atlantic sea breeze
development will lead to chances for scattered showers and
thunderstorms. The possible collision of these boundaries would be
the area to watch for a few heavier showers and storms with the
focal point for this being over the interior region. There is
abundant dry air present above the 750-800mb level, so any
convection is not expected to be widespread or long lived.
Conditions would be expected to clear up overnight but a couple of
isolated lingering showers cannot be ruled out.
For Saturday, a cold front will be approaching the Florida Peninsula
from the north as it detaches from a deep low over the Great Lakes
region. This will lead to increased moisture return flow, at least
in the low levels. Mid-level and upper level moisture will still be
lacking, so the potential for convective growth will be limited
again on Saturday and dependent on mesoscale processes once again.
As a result, PoPs are in the slight chance to chance categories for
both Friday and Saturday. Temperatures will primarily be in the mid
to upper 80s across the region both days.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 229 AM EDT Fri Apr 21 2023
Sunday/Monday: A cold front will cross through the area Saturday
night/Sunday morning, although any negative Theta-E advection behind
the (rapidly weakening) front will be minimal... and in fact highs
could be warmer than Saturday in some locations. Although Sunday
should be mostly dry, the near-surface flow may trend more NE over
the east coast which could result in some convergence-generated
showers and storms. Low-lvl easterly flow will prevail on Monday,
knocking temps down a few degrees on the east coast. Guidance is
beginning to key in on a convectively-enhanced southern stream
shortwave progressing towards the area Monday afternoon, and ascent
ahead of this feature combined with low-lvl convergence along the
Gulf breeze will likely result in at least scattered storm
development, largely focused over the west coast and western
Interior.
Tuesday-Thursday: The mid-week period looks generally unsettled as
the southern stream remains active near our area, and may even
temporarily merge with the northern stream over the northern Gulf
coast late in the period. We will begin to see some positive Theta-E
advection aloft on Tuesday and this isentropic ascent and moisture
advection may be sufficient to produce fairly widespread rainfall,
particularly if the Gulf breeze can establish itself. By Wednesday
the high to our north will be in retreat as sfc.cyclogenesis occurs
near the northern Gulf Coast. Precipitation chances Wed will be
largely dependent upon if moisture focuses/pools further north near
the boundary of if we retain enough moisture in the warm sector to
generate diurnal convection. Finally by Thursday, the system's cold
front will begin to approach the area, although how far south it
makes it before (likely) stalling is still uncertain.
High temperatures will generally be in the low-mid 80s on the east
coast in the easterly regime Mon/Tuesday before likely climbing into
the mid to upper 80s Wed-Thu as the flow becomes more southerly
ahead of the front. Highs on the west coast will mostly be in the
mid-upper 80s, but increased clouds and rain chances on Tuesday
could limit them. MinTs should range from the mid-60s in the
Interior to the low 70s near the east coast through the period.
&&
.AVIATION...
(12Z TAFS)
Issued at 703 AM EDT Fri Apr 21 2023
VFR conditions generally prevail for the next 24 hours. Easterly
winds will pick up in the morning and last into this evening
before becoming variable tonight. Winds turn out of the WSW at
APF as a gulf breeze develops this afternoon. Isolated shower
activity is possible for most of today at all sites, but remains
too sparse to mention at this time.
&&
.MARINE...
Issued at 229 AM EDT Fri Apr 21 2023
Winds will weaken today, resulting in seas decreasing to around 1-
2ft through the weekend. There will be chances for isolated showers
at times but nothing that appears overly threatening.
&&
.BEACHES...
Issued at 229 AM EDT Fri Apr 21 2023
Winds decrease today, lessening the risk for rip currents. Only the
Palm Beaches will maintain a high risk for the time being, but that
will be decreasing as well and likely will not be a high risk by the
end of the day. Calmer conditions settle in for the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 83 71 87 70 / 20 10 20 10
West Kendall 86 67 89 67 / 20 10 20 10
Opa-Locka 85 69 88 69 / 20 10 20 10
Homestead 84 68 86 67 / 20 10 20 10
Fort Lauderdale 82 71 86 70 / 20 10 20 10
N Ft Lauderdale 83 71 86 70 / 20 10 20 10
Pembroke Pines 85 69 88 69 / 20 10 20 10
West Palm Beach 83 69 87 68 / 20 10 20 20
Boca Raton 83 70 87 69 / 20 10 20 20
Naples 85 71 86 70 / 20 10 20 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for FLZ168.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....Carr
AVIATION...Culver
Hazardous weather outlook, Apr 21, 2:34 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
334 AM EDT Fri Apr 21 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
334 AM EDT Fri Apr 21 2023
...High Risk of Rip Currents for the Palm Beaches...
...Isolated Thunderstorms Mainly over the Interior...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...Today and tonight.
Thunderstorms: Isolated thunderstorms will be possible today mainly
in interior locations. The strongest thunderstorms could contain
heavy downpours and gusty winds.
Rip Currents: There is a high risk of rip currents for the Palm
Beaches. A moderate risk of rip currents is in place for the beaches
of Broward and Miami Dade Counties.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
An elevated rip current risk continues for this weekend especially
at the beaches of Palm Beach County and then likely increases further
next week.
Scattered thunderstorms will be possible both days this weekend and
heading into next week. The strongest storms could contain heavy
downpours and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Palm Beach
- When
- April 21, 8:36 AM EST to 8:38 AM EST
- Where
- Palm Beach County, 1.84 mi S of Boca Raton to 1.83 mi S of Boca Raton
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 26.324, -80.074
Various members of the broadcast media sent in video footage of a waterspout briefly |moving onshore just south of Boca Inlet at Ocean Towers. Several umbrellas and chairs |were visibly picked up in the air by the circulation before dissipating shortly afterwards.
Tornado, Broward
- When
- April 21, 11:44 AM EST to 11:45 AM EST
- Where
- Broward County, 2.21 mi E of Hollywood to 2.16 mi E of Hollywood
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 26.021, -80.114
Broadcast media showed aerial coverage of a landfalling waterspout on Hollywood Beach, just east of the intersection of Hayes Street and N. Surf Road. The video footage showed a circulation briefly moving onshore with chairs and an umbrella being picked up from the beach up to the Broadwalk. A tornado warning was issued at 12:44 PM EDT.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 21, 2023$340,000 · 2.75 in hail · 26 events
- Hail and Damaging Winds in Mississippi, April 21, 2023$67,000 · 1 in hail · 4 events
- Flash Flooding and Debris Flows in Puerto Rico, April 21 to 23, 2023$4,000 · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 202369 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 20238 events
- Heavy Snow in Colorado, April 21 to 23, 20235 events
- Winter Weather in Colorado, April 21 to 22, 20234 events
- Hail in Ohio, April 21, 20231 in hail · 4 events
- Hail and Damaging Winds in Alabama, April 21, 2023$3,000 · 1 in hail · 4 events
- Waterspouts in South Atlantic Coastal Waters, April 21, 2023$1,000 · 3 events
- Flooding in Arkansas, April 21 to 27, 20233 events
- Frost and Freeze in Washington, April 21, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096378, 1096384.